[Skip to Content]
[Skip to Content Landing]
Article
July 14, 1975

Withdrawal of Diazepam

Author Affiliations

Boston University School of Medicine Boston

JAMA. 1975;233(2):135. doi:10.1001/jama.1975.03260020021003
Abstract

To the Editor.—  Several letters within the past year have expressed concern about the overprescription of diazepam (229:521, 1974; 230:375, 1974). Recent clinical experience has convinced me that this concern is justified. The manufacturers' literature warns of physical addiction to diazepam or other benzodiazepines, mainly with excessive doses. However, I have seen several patients experiencing barbiturate-type withdrawal symptoms after four to six months of diazepam therapy in doses as low as 15 mg/day. Symptoms such as tremors, agitation, fearfulness, stomach cramps, and sweating made patients extremely uncomfortable, but dangerous reactions, such as convulsions, did not occur. All of these patients had been admitted to a psychiatric hospital for depression. They were generally reluctant to stop using diazepam, but when the symptoms subsided after two to four weeks, they were usually happy to be free of medication. (Interestingly, these patients tolerated tricyclic antidepressants poorly.)The possibility of physical addiction to nonexcessive

×